Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter May 5, 2017

On two questions concerning representations distinguished by the Galois involution

Maxim Gurevich, Jia-Jun Ma and Arnab Mitra
From the journal Forum Mathematicum


Let E/F be a quadratic extension of non-archimedean local fields of characteristic 0. In this paper, we investigate two approaches which attempt to describe the irreducible smooth representations of GLn(E) that are distinguished by its subgroup GLn(F). One relates this class to representations which come as base change lifts from a quasi-split unitary group over F, while another deals with a certain symmetry condition. By characterizing the union of images of the base change maps, we show that these two approaches are closely related. Using this observation, we are able to prove a statement relating base change and distinction for ladder representations. We then produce a wide family of examples in which the symmetry condition does not impose GLn(F)-distinction, and thus exhibit the limitations of these two approaches.

MSC 2010: 22E50; 11F70

Communicated by Freydoon Shahidi

Funding source: Israel Science Foundation

Award Identifier / Grant number: 756/12

Funding source: Hong Kong Institute of Educational Research, Chinese University of Hong Kong

Award Identifier / Grant number: CUHK 405213

Funding source: Israel Science Foundation

Award Identifier / Grant number: 1138/10

Funding statement: Maxim Gurevich, partially supported by the ISF grant 756/12, and ERC StG grant 637912. Arnab Mitra, partially supported by postdoctoral fellowships funded by the Skirball Foundation via the Center for Advanced Studies in Mathematics at Ben-Gurion University of the Negev and the Department of Mathematics, Technion.


The authors would like to thank Wee Teck Gan, Erez Lapid, Omer Offen, Dipendra Prasad, Eitan Sayag, and Jiu Kang Yu for several helpful conversations. The third author would like to thank Steven Spallone for answering his questions on parity of self-dual representations and sharing his notes on the subject matter with him. The second and the third author would like to thank the Hausdorff Institute for Mathematics (Bonn) for its warm hospitality where this project was initiated. Part of the work was done during the third author’s visit to CUHK (Hong Kong). It is a pleasure for him to thank Jiu Kang Yu for inviting him and the institute for providing an excellent work environment.


[1] U. K. Anandavardhanan, A. C. Kable and R. Tandon, Distinguished representations and poles of twisted tensor L-functions, Proc. Amer. Math. Soc. 132 (2004), no. 10, 2875–2883. 10.1090/S0002-9939-04-07424-6Search in Google Scholar

[2] U. K. Anandavardhanan and C. S. Rajan, Distinguished representations, base change, and reducibility for unitary groups, Int. Math. Res. Not. IMRN 14 (2005), 841–854. 10.1155/IMRN.2005.841Search in Google Scholar

[3] J. Arthur and L. Clozel, Simple Algebras, Base Change, and the Advanced Theory of the Trace Formula, Ann. of Math. Stud. 120, Princeton University Press, Princeton, 1989. 10.1515/9781400882403Search in Google Scholar

[4] P. Blanc and P. Delorme, Vecteurs distributions H-invariants de représentations induites, pour un espace symétrique réductif p-adique G/H, Ann. Inst. Fourier (Grenoble) 58 (2008), no. 1, 213–261. 10.5802/aif.2349Search in Google Scholar

[5] Y. Z. Flicker, On distinguished representations, J. Reine Angew. Math. 418 (1991), 139–172. Search in Google Scholar

[6] Y. Z. Flicker, Distinguished representations and a Fourier summation formula, Bull. Soc. Math. France 120 (1992), no. 4, 413–465. 10.24033/bsmf.2193Search in Google Scholar

[7] W. T. Gan, B. H. Gross and D. Prasad, Symplectic local root numbers, central critical L values, and restriction problems in the representation theory of classical groups, Sur les conjectures de Gross et Prasad. I, Astérisque 346, Société Mathématique de France, Paris (2012), 1–109. Search in Google Scholar

[8] D. Goldberg, Some results on reducibility for unitary groups and local Asai L-functions, J. Reine Angew. Math. 448 (1994), 65–95. Search in Google Scholar

[9] M. Gurevich, On a local conjecture of Jacquet, ladder representations and standard modules, Math. Z. 281 (2015), no. 3–4, 1111–1127. 10.1007/s00209-015-1522-8Search in Google Scholar

[10] J. Hakim and F. Murnaghan, Two types of distinguished supercuspidal representations, Int. Math. Res. Not. IMRN 35 (2002), 1857–1889. 10.1155/S1073792802111123Search in Google Scholar

[11] M. Harris and R. Taylor, The Geometry and Cohomology of some Simple Shimura Varieties, Ann. of Math. Stud. 151, Princeton University Press, Princeton, 2001. 10.1515/9781400837205Search in Google Scholar

[12] G. Henniart, Une preuve simple des conjectures de Langlands pour GL(n) sur un corps p-adique, Invent. Math. 139 (2000), no. 2, 439–455. 10.1007/s002220050012Search in Google Scholar

[13] H. Jacquet, E. Lapid and J. Rogawski, Periods of automorphic forms, J. Amer. Math. Soc. 12 (1999), no. 1, 173–240. 10.1090/S0894-0347-99-00279-9Search in Google Scholar

[14] A. C. Kable, Asai L-functions and Jacquet’s conjecture, Amer. J. Math. 126 (2004), no. 4, 789–820. 10.1353/ajm.2004.0030Search in Google Scholar

[15] A. Kret and E. Lapid, Jacquet modules of ladder representations, C. R. Math. Acad. Sci. Paris 350 (2012), no. 21–22, 937–940. 10.1016/j.crma.2012.10.014Search in Google Scholar

[16] E. Lapid and A. Mínguez, On a determinantal formula of Tadić, Amer. J. Math. 136 (2014), no. 1, 111–142. 10.1353/ajm.2014.0006Search in Google Scholar

[17] E. Lapid and A. Mínguez, On parabolic induction on inner forms of the general linear group over a non-archimedean local field, Selecta Math. (N.S.) 22 (2016), no. 4, 2347–2400. 10.1007/s00029-016-0281-7Search in Google Scholar

[18] N. Matringe, Distinguished generic representations of GL(n) over p-adic fields, Int. Math. Res. Not. IMRN 1 (2011), 74–95. 10.1093/imrn/rnq058Search in Google Scholar

[19] N. Matringe, Unitary representations of GL(n,K) distinguished by a Galois involution, for K a p-adic field, Pacific J. Math. 271 (2014), no. 2, 445–460. 10.2140/pjm.2014.271.445Search in Google Scholar

[20] C. Mœglin and J.-L. Waldspurger, Sur l’involution de Zelevinski, J. Reine Angew. Math. 372 (1986), 136–177. Search in Google Scholar

[21] C. P. Mok, Endoscopic classification of representations of quasi-split unitary groups, Mem. Amer. Math. Soc. 235 (2015), Article ID 1108. 10.1090/memo/1108Search in Google Scholar

[22] D. Prasad, On a conjecture of Jacquet about distinguished representations of GL(n), Duke Math. J. 109 (2001), 67–78. 10.1215/S0012-7094-01-10912-5Search in Google Scholar

[23] P. Scholze, The Local Langlands Correspondence for GLn over p-adic fields, Invent. Math. 192 (2013), no. 3, 663–715. 10.1007/s00222-012-0420-5Search in Google Scholar

[24] M. Tadíc, Classification of unitary representations in irreducible representations of general linear group (nonArchimedean case), Ann. Sci. Éc. Norm. Supér. (4) 19 (1986), no. 3, 335–382. 10.24033/asens.1510Search in Google Scholar

[25] A. V. Zelevinsky, Induced representations of reductive p-adic groups II. On irreducible representations of GL(n), Ann. Sci. Éc. Norm. Supér. (4) 13 (1980), 165–210. 10.24033/asens.1379Search in Google Scholar

Received: 2016-10-07
Revised: 2017-02-20
Published Online: 2017-05-05
Published in Print: 2018-01-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston